New Warning Label Added to Statin Drugs

Lisa Nelson, RD, LN Health Pro
  • Do you take statin medication to keep your cholesterol levels within normal?

    A warning label is being added to statin medications, including Lipitor, Crestor, and Zocor. The warning is to make users aware that the medication may raise blood sugar levels and cause memory loss.

     

    This added warning was announced by the Food and Drug Administration (FDA) on Tuesday, February 28, 2012.

     

    Statins are frequently prescribed by doctors because studies have shown the effectiveness of the drug to reduce the risk of heart attack and heart disease. However, it's important that patients and doctors are well aware of the negative side effects linked to the medication.

    Add This Infographic to Your Website or Blog With This Code:

     

    In addition to elevated blood sugar and memory loss, some of the potential side effects of statin medications include:


    • Muscle tenderness/pain
    • Headache
    • Difficulty sleeping
    • Flushing of the skin
    • Muscle aches, tenderness, or weakness
    • Drowsiness/weakness
    • Dizziness
    • Nausea and/or vomiting
    • Abdominal cramping and/or pain
    • Bloating and/or gas
    • Diarrhea
    • Constipation
    • Rash


    If you use combine statin medications with the following medications, you increase your risk of developing muscle injury:

     

    Fibrates - a cholesterol lowering drug
    Niacing in high doses
    Ranexa - used to treat angina
    Colchicine - used to treat gout


    Don't forget, all medication is metabolized by the liver. The more medications you take the greater the workload you place on the liver. It's important when taking statin medications to work with your doctor to determine how often you need to monitor your liver enzymes.


    Signs of compromised liver function include unusual fatigue, decreased appetite, dark colored urine, yellow hue to the skin or whites of the eye, and upper belly pain.


    Let's go back to the new warning label regarding elevated blood sugar and memory loss. The blood sugar rise may not be great enough to cause alarm for most individuals, but if you have diabetes this may be enough to cause additional health concerns. Also, the elevated blood sugar and memory loss tend to reverse once statins are discontinued.


    If you have not implemented diet and lifestyle changes to lower cholesterol levels, I encourage you to do so. You may be able to reduce or completely eliminate your need for statin medications.


    To get started you can access the ecourse How to Lower Cholesterol in 8 Simple Steps at http://lowercholesterolwithlisa.com.


    Clarke, Patrick E. "Drugs." Cholesterol-lowering Drugs Get Labeling Changes. U.S. Food and Drug Administration. Web. 23 Mar. 2012. <http://www.fda.gov/Drugs/ResourcesForYou/SpecialFeatures/ucm290856.htm>.

Published On: March 23, 2012